Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 278, NWS Sioux Falls, SD

September 30, 2007Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 30, 2007, 5:52 PM CDT for Buena Vista County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 5:52 PM CDT (22:52 UTC)
Expired
Sep 30, 2007, 6:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:25 PM CDTTSTM WND GST 60Alta, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 1:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 302251
SVRFSD
IAC021-302330-
/O.NEW.KFSD.SV.W.0278.070930T2252Z-070930T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 630 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ALTA TO 12
  MILES SOUTH OF NEWELL...OR ALONG A LINE EXTENDING FROM 8 MILES
  SOUTHWEST OF STORM LAKE TO 15 MILES SOUTHEAST OF STORM LAKE...
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALTA...LAKESIDE AROUND 600 PM CDT...
  STORM LAKE AROUND 605 PM CDT...
  NEWELL AROUND 610 PM CDT...
  TRUESDALE AROUND 615 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4282 9537 4275 9493 4256 9493 4257 9539
TIME...MOT...LOC 2252Z 223DEG 26KT 4260 9530 4247 9503

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 302312
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT SUN SEP 30 2007

IAC021-302330-
/O.CON.KFSD.SV.W.0278.000000T0000Z-070930T2330Z/
BUENA VISTA IA-
612 PM CDT SUN SEP 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN BUENA VISTA COUNTY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ALTA TO
6 MILES SOUTHEAST OF NEWELL...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF STORM LAKE TO 15 MILES SOUTHEAST OF STORM LAKE...MOVING
NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   TRUESDALE AROUND 625 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4282 9537 4275 9493 4256 9493 4257 9539
TIME...MOT...LOC 2312Z 223DEG 26KT 4265 9532 4257 9490

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 30, 2:25 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE
WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS
REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF
A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW
IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY
LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE
STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS
A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS
EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES
OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST
ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH
CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL
BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE
GRADIENT INCREASES.

STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY
CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE.
OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER
MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT.
SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES
AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE
OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR
THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING.

IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING
AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS
FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE
WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS
DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT
SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD
PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY
ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE
RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD.
KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE.

&&

.AVIATION...
THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY
EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD
THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING
WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT
OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Sep 30, 9:45 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN SEP 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
945 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES
RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS
NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL
BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.	ISOLATED BRIEF
TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS
ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS
COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 30, 5:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             AKRON                   42.83N 96.56W
09/30/2007  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            HAIL COVERED THE GROUND AND STRIPPED TREES BARE

&&

LIEBL
Local storm report, Sep 30, 5:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     ANTHON                  42.39N 95.87W
09/30/2007  E0 MPH           WOODBURY           IA   COUNTY OFFICIAL

            60 MPH WINDS BLEW CAR OFF ROAD -ALSO NICKEL HAIL

&&

BT
Local storm report, Sep 30, 5:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     2 SW SIOUX CENTER       43.06N 96.20W
09/30/2007  E60 MPH          SIOUX              IA   PUBLIC

&&

BT
Local storm report, Sep 30, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 SE ANTHON             42.36N 95.82W
09/30/2007  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

            LEAVES BLOWING OFF TREES, WIND SPEED UNKNOWN

&&

BT
Local storm report, Sep 30, 5:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 SW CRAIG              42.85N 96.37W
09/30/2007  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

LIEBL
Local storm report, Sep 30, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 E CUSHING             42.47N 95.66W
09/30/2007  E1.00 INCH       IDA                IA   TRAINED SPOTTER

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:04 PM CDTTornado WarningFSDSioux41 min
Sep 30, 4:36 PM CDTSevere Thunderstorm WarningFSDWoodbury39 min
Sep 30, 4:41 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux40 min
Sep 30, 4:44 PM CDTSevere Thunderstorm WarningFSDPlymouth31 min
Sep 30, 5:09 PM CDTSevere Thunderstorm WarningFSDPlymouth36 min
Sep 30, 5:12 PM CDTSevere Thunderstorm WarningFSDWoodbury33 min
Sep 30, 5:30 PM CDTTornado WarningFSDPlymouth30 min
Sep 30, 5:32 PM CDTSevere Thunderstorm WarningFSDIda28 min
Sep 30, 5:42 PM CDTSevere Thunderstorm WarningFSDCherokee48 min
Sep 30, 5:54 PM CDTSevere Thunderstorm WarningFSDPlymouth36 min
Sep 30, 5:59 PM CDTTornado WarningFSDIda8 min
Sep 30, 6:20 PM CDTSevere Thunderstorm WarningFSDCherokee25 min
Sep 30, 6:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.